Alabama, 2017

Flash Flooding in Alabama, June 18, 2017

June 18, 2017 · NWS BMX · 4 events in 3 counties and zones

Thunderstorms developed during the early morning hours of June 18th across portions of south central Alabama. The convection formed along a upper trough axis that stretched from Mobile, Alabama, northeastward into northwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Thunderstorms developed during the early morning hours of June 18th across portions of south central Alabama. The convection formed along a upper trough axis that stretched from Mobile, Alabama, northeastward into northwest Georgia. The storms were slow moving due to light upper level winds near the trough axis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 18, 2:59 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 18, 2:59 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
359 AM CDT Sun Jun 18 2017

.SHORT TERM...
Today and Tonight.

We have two features of interest to write about this AM. The first
is our still present upper low feature stretching from the Alabama
coast into Central Alabama that is still generating showers at
this hour. The upper flow is expected to open up over Central
Alabama today as the low elongates and shifts to the southwest
over the open gulf waters. This will be ahead of and in
anticipation of our second feature of interest today, an
approaching surface front currently stretching from the Great
Lakes to the Mid Mississippi River Valley and into the Texas
Panhandle. As the main surface low pulls to the northeast from the
Great Lakes and into Quebec, the front will sag slowly to the
southeast toward Alabama. While we are not expecting the front to
reach Central Alabama today or tonight, outflow boundaries from
storms along the front could reach us and generate some strong to
possibly a few marginally severe thunderstorms this afternoon and
evening during the peak heat of the day with straight line winds
being the main threat. We will definitely have a moist and
somewhat marginally unstable atmosphere IF some of these
boundaries can get here. Outside of boundaries in the afternoon
and evening from the northwest, convection will also be influenced
by our lingering upper low feature already here that should
continue to generate scattered convection during the day. Our main
area of convection will likely shift to the north/northwest late
today into this evening as the upper low shifts to the south and
front gets closer to the state. Outside of convection, hot and
muggy conditions continue.

08

.LONG TERM...
Monday through Saturday.

A break between the subtropical ridge will exist on Monday with a
large-scale trough extending from the Great Lakes southward to
the Tennessee Valley. The associated cold front will be a focus
for numerous showers and storms especially along and north of I-20
on Monday. For Tuesday, the front will lose upper-level support
as it drifts southward and dissipates. The highest rain chances
on Tuesday will be the reverse of Monday and confined to areas
mainly south of I-20.

The forecast gets a bit more interesting for the Tuesday into
Wednesday timeframe with prospects increasing for a developing
tropical cyclone in the Gulf of Mexico. The weakness in the upper
ridge may provide a more northward path for this system, or at the
very least, the associated swath of deep tropical moisture.
Whether the tropical system moves toward Alabama or toward areas
farther west, high rain chances are beginning to look more likely
for Wednesday through Friday.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

A nearly stationary upper low over south Alabama will produce sct
showers and isold storms across southeast Alabama overnight,
possibly impacting KMGM and KTOI. Vsbys could drop to 3 miles in
the heavier showers. Forecasting cloud cover overnight will be
difficult due to lift associated with upper low. Confidence is
fairly high that MVFR cigs will develop across a majority with
some ifr cigs possible, especially across the northern TAF sites.
Lift and better mixing in the lower levels should keep cigs above
1000 feet agl at KEET and KMGM. Cigs will gradually rise after
14z with VFR conds by 18z. Sct tstms will develop during the
heating of the afternoon.

58/rose

&&

.FIRE WEATHER...

Scattered showers and storms are expected through the next
several days with a moist airmass in place. The best chance of
rain will occur during the afternoon and early evening hours.
There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     86  70  84  67  85 /  40  50  80  50  30
Anniston    86  71  85  69  83 /  50  40  70  50  40
Birmingham  87  73  86  70  86 /  40  50  70  50  30
Tuscaloosa  89  72  87  70  88 /  40  50  70  40  30
Calera      87  72  86  70  85 /  40  40  60  50  40
Auburn      85  70  86  70  80 /  50  20  40  50  50
Montgomery  89  72  90  73  85 /  50  20  40  50  50
Troy        87  70  89  71  82 /  50  20  30  40  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 17, 8:06 AM CST, 20 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
906 AM CDT Sat Jun 17 2017

ALZ011>015-017>050-181715-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
906 AM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The Birmingham radar (KBMX), 84 km away, was scanning. The volume nearest the first event began at 10:45 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Autauga

When
June 18, 4:45 AM CST to 10:15 AM CST
Where
Autauga County, 1.36 mi WSW of Autaugaville to 2.33 mi SSE of Prattmont
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.420, -86.690

Heavy rainfall during the early morning hours produced rainfall amounts of 3-5 inches in a time span of two to three hours. Widespread flooding was reported over the eastern half of Autauga County. Up to four feet of water was reported at the intersection of Highway 82 and County Road 21. Flooding washed out portions of Manning Road. Vehicle with occupants became trapped by the rising water on County Road 59.

Flash Flood, Elmore

When
June 18, 6:00 AM CST to 9:00 AM CST
Where
Elmore County, 4.34 mi SW of Millbrook to 4.59 mi SSW of Millbrook
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.428, -86.413

Cooter Pond Road flooded due to Pine Creek overflowing its banks and the adjacent Mobile Home Park also flooded.

Flash Flood, Montgomery

When
June 18, 7:00 AM CST to 10:00 AM CST
Where
Montgomery County, 1.17 mi E of (Mxf)maxwell Afb Mnt to 2.03 mi W of Montgomery
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.380, -86.330

Several reports of flooded streets in the western portions of the city of Montgomery.

Flash Flood, Montgomery

When
June 18, 7:00 AM CST to 10:00 AM CST
Where
Montgomery County, 1.04 mi W of Montgomery to 2.11 mi SSE of Capital Hgts
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.379, -86.318

Several reports of flooded roads in the city of Montgomery.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708131, 708132, 708133, 708134.